Cardizem and hypotension...whats the mechanismRegister Today!
This is a discussion on Cardizem and hypotension...whats the mechanism in Nursing and Patient Medications, part of General Nursing ... I am trying to figure out how or why cardizem and even amio can cause a patient to go hypotensive. ...by Alford Jun 6, '10I am trying to figure out how or why cardizem and even amio can cause a patient to go hypotensive. I know it causes vasodilaton, resutling in a drop in bp, but I would like to know how that occurs. Or if anyone could point me to a site or reference that would be great.
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=484055©2013 allnurses.com INC. All Rights Reserved.
- 2,435 Views
- Jun 6, '10 by janfrnDiltiazem (generic name for Cardizem) is a non-dihydropyridine (DHP) member of the group of drugs known as benzothiazepines, which are a class of calcium channel blockers. Read this to understand how these drugs work: Calcium channel blocker - Wikipedia, the free encyclopedia and it will all become clear.
- Jun 8, '10 by beenthere33Cardizem is a calcium channel blocker. What this means is that the uptake of calcium is inhibited in selected smooth muscles. It causes hypotension two ways: 1) Calcium exchange is required in AV nodal conduction. If you inhibit that, you slow the heart rate, therefore possibly causing hypotension. That's why cardizem is used for atrial fib or flutter that has a rapid ventricular response. Limiting some of those impulses from the atria mean that the ventricles get fewer "electric messages" through the AV node. Then the ventricles don't try to keep up with all those fibrillations and flutters from the unwanted signals coming from the atria. 2) Calcium channel blockers also relax the smooth muscles in the vasculature, creating a more relaxed venous and arterial system. This allows blood to "pool" or stay longer in the arterial and venous systems. If a patient doesn't have adequate volume or cardiac output, hypotension ensues. Some patients, especially the elderly, are more prone to hypotension. Also, if a patient is tachycardic in hypovolemic shock due to dehydration or hemorrhage, giving a calcium channel blocker could be fatal. Amiodarone. This drug can create a stable patient or all kinds of chaos. Your question was about hypotension so I will limit my comments to that and not the antiarrhythmic properties. Basically, amiodarone is a sodium channel blocker that blocks sympathetic nervous system action. So, even with it's powerful antiarrhythmic properties, it is also a vasodilator that causes hypotension.
Whew! Any help? I hope so.
- Jun 11, '10 by kookabura777My 2 : It is fun trying to recall thoughts from physio class, don't remember much now. The contraction of cardiac and vascular muscles depend on the movement of calcium ions into its cells. Calcium ions move, cross or pass through "doorways" in the cells specific to calcium ions, we commonly term calcium channels. The cells need calcium ions to transmit nerve impulse which trigger contraction of muscle fibers. No calcium = no impulse = no command to contract = no contraction. OR less calcium = less contraction events thus = vasodilation and thus = low BP. What Diltiazem does is inhibit entrance of calcium into the cells, thus making calcium less available for cells to use. Similar cell structures dependent on calcium availablity by way of this mechanism will likewise be affected e.g. ventricles, sino and av nodes,bundle of his.